Alert archive / Indiana / River Flood Warnings in 2013

River Flood Warning 27, NWS Indianapolis, IN

January 12, 2013Delaware County, Madison County, Indiana

NWS Indianapolis, IN issued this river flood warning at Jan 12, 2013, 11:06 AM EST for Delaware County, Madison County, Indiana. It took effect at Jan 13, 2013, 7:30 AM EST. It was in force for 37 hr.

The area

The counties it named.

The facts

Issued
Jan 12, 2013, 11:06 AM EST (16:06 UTC)
In effect from
Jan 13, 2013, 7:30 AM EST
Expired
Jan 14, 2013, 8:39 PM EST
In force
37 hr
Issued by
NWS Indianapolis, IN
Flood severity
Minor

Counties Delaware County, IN, Madison County, IN

The radar

The Indianapolis radar (KIND), 82 km from the middle of the area, began a volume at 16:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point White River (IN) at Muncie (MIEI3). The gauge peaked at 10.32 ft at Jan 14, 2013, 1:00 AM EST.

actionminormoderate68101201/1201/1301/1401/1501/16
Action stage
7 ft
Minor stage
9 ft
Moderate stage
12 ft
Major stage
15 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 03347000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this river flood warning went out at Jan 12, 9:20 AM EST, 1 hour 46 minutes earlier.

Area forecast discussion, Jan 12, 9:20 AM EST, 1 hour 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
920 AM EST SAT JAN 12 2013

.UPDATE...
THE AVIATION SECTION HAS BEEN UPDATED BELOW

&&

.SYNOPSIS...
ISSUED AT 327 AM EST SAT JAN 12 2013

EXPECT THE SPRING-LIKE WEATHER TO LAST ONE MORE DAY WITH WELL ABOVE
NORMAL TEMPERATURES ALONG WITH WIDESPREAD RAIN AND EMBEDDED
THUNDERSTORMS TODAY AND TONIGHT. THE RAIN MAY BE HEAVY AT TIMES
TONIGHT NEAR A CORRIDOR FROM AROUND TERRE HAUTE TO INDIANAPOLIS TO
MUNCIE. THIS IS EXPECTED TO RESULT IN LOWLAND AND SMALL STREAM
FLOODING STARTING TONIGHT. THEN...AS A COLD FRONT DROPS SOUTHEAST
OF THE OHIO RIVER SUNDAY...MUCH COLDER AIR WILL FILTER IN ACROSS
CENTRAL INDIANA ALLOWING THE RAIN TO CHANGE TO A WINTRY MIX FROM
NORTHWEST TO SOUTHEAST BEFORE THE PRECIPITATION ENDS EARLY MONDAY
MORNING.

NEXT WEEK WILL FEATURE DRY WEATHER WHICH IS EXPECTED TO ALLOW ANY
LOWLAND FLOODING ALONG THE RIVERS TO GRADUALLY RECEDE. IT WILL
ALSO BE MORE SEASONABLE WITH AFTERNOON HIGHS ONLY IN THE 30S.

&&

.NEAR TERM /TODAY/...

ISSUED AT 327 AM EST SAT JAN 12 2013

THE MAIN CHALLENGE FOR THE NEAR TERM WILL BE TIMING OF RAIN
OVERSPREADING CENTRAL INDIANA AND EVEN MORE IMPORTANTLY RAINFALL
AMOUNTS AS A COLD FRONT DROPS SOUTHEAST ACROSS CENTRAL INDIANA TODAY
BEFORE STALLING OUT AS A WAVE LIFTS NORTHEAST ALONG THE FRONT AND
ACROSS CENTRAL INDIANA TONIGHT.

MODELS IN PRETTY GOOD AGREEMENT TODAY ON BRINGING ISENTROPIC LIFT
AND LOW CONDENSATION PRESSURE DEFICITS ACROSS OUR SOUTHERN COUNTIES
PRIOR TO 18Z BUT SURFACE WAVE TO BE WELL TO THE SOUTHWEST ACROSS
CENTRAL ARKANSAS BY 00Z SUNDAY...AND SURFACE CONVERGENCE AND LOW
LEVEL FRONTOGENESIS NOT REAL IMPRESSIVE TIL AFTER 00Z. SO...WILL
START OFF WITH LOW POPS SOUTH OF TERRE HAUTE AND INDIANAPOLIS
THROUGH 18Z AND THEN BRING LIKELY POPS TO THE SOUTH TAPERING OFF TO
SLIGHT CHANCE NORTH AFTER 18Z. WITH FRONTOGENETICAL FORCING NOT THAT
STRONG AND LOW LEVEL JET AND WAVE WELL TO THE SOUTHWEST...WILL LEAVE
HEAVY RAIN MENTION UNTIL AFTER 00Z DESPITE PRECIPITABLE WATER VALUES
AS HIGH AS 1.6 ACROSS OUR SOUTH. HOWEVER...MODELS WERE SHOWING SOME
ELEVATED INSTABILITY NEAR AND SOUTH OF A RUSHVILLE TO VINCENNES
LINE...SO COULD SEE SOME AFTERNOON EMBEDDED THUNDERSTORMS THERE.

WILL GO SLIGHTLY LOWER THAN MOS POPS TODAY ESPECIALLY SOUTH WITH
CLOUDS INCREASING. ALLBLEND LOOKS TO DO A GOOD JOB OF CAPTURING THIS.

&&

.SHORT TERM /TONIGHT THROUGH MONDAY NIGHT/...

ISSUED AT 327 AM EST SAT JAN 12 2013

THE SHORT TERM WILL FEATURE UNSETTLED SPRING-LIKE WEATHER WITH THE
POTENTIAL FOR HEAVY RAIN...THUNDERSTORMS AND LOWLAND FLOODING. GFS
IS PREFERRED BY HPC FOR TIMING OF SURFACE WAVE ACROSS CENTRAL
INDIANA...BEING SLOWER TO BRING THE COLD AIR INTO THE NORTHWEST
COUNTIES UNLIKE THE 00Z NAM AND ALSO FOR NOT HOLDING BACK THE
HEAVIER RAIN FUHRER NORTHWEST ACROSS OUR SOUTHEASTERN COUNTIES LIKE
THE 12Z ECMWF. THUS...PREFER THE 00Z GFS IN GENERAL. A CHANGEOVER TO
A WINTRY MIX WILL BE ANOTHER ISSUE TOWARD 12Z SUNDAY AND THROUGHOUT
THE DAY SUNDAY TRANSITIONING NORTHWEST TO SOUTHEAST.

THE GFS BRINGS A SURFACE WAVE TO NEAR SHELBYVILLE AROUND 06Z SUNDAY
AND THEN TAKES IT QUICKLY NORTHEAST TO SOUTHERN ONTARIO BY 12Z
SUNDAY. THE BEST COMBO OF MOISTURE AND LIFT LOOK TO BE IN THE
02Z-08Z TIME-FRAME FROM SOUTH TO NEAREST AND CONTINUES TO BE FURTHER
NORTHWEST THAN EARLIER RUNS NEAR A CORRIDOR FROM AROUND TERRE HAUTE
TO INDIANAPOLIS TO MUNCIE. THE HEAVY RAIN AREA WAS WITHIN STRONG LOW
LEVEL FRONTOGENESIS...AND SURFACE CONVERGENCE AND ALONG THE PATH OF
A 60 PLUS KNOT LOW LEVEL JET. THE WHOLE FORECAST AREA ALSO WILL BE
IN THE RIGHT REAR QUADRANT OF A 160 PLUS KNOT JET LIFTING NORTHEAST
ACROSS THE WESTERN GREAT LAKES. THE HEAVY RAIN AXIS WILL SHIFT
SOUTHEAST AFTER 08Z BUT WEAKEN A BIT AS THE BETTER FORCING SHIFTS
NORTHEAST OF THE FORECAST AREA. SPC AND GFS MIXED LAYER MOST
UNSTABLE CAPES SUGGEST PULLING THE THUNDER AREA NORTH TO JUST NORTH
OF A TERRE HAUTE TO INDIANAPOLIS TO MUNCIE LINE CLOSE TO THE
NORTHERN EDGE OF THE BEST FORCING. ALSO...JUST PRIOR TO 12Z...THE
NAM CONTINUES TO SUGGEST SOME FREEZING RAIN MIXING IN FAR NORTHWEST
COUNTIES. HOWEVER...CHOOSING THE GFS...BELIEVE ANY CHANGEOVER AND
WINTRY MIX WILL HOLD OFF UNTIL JUST AFTER 12Z SUNDAY THERE. LOOKS
LIKE MOST OF THE AREA SHOULD SEE RAINFALL TOTALS AN INCH OR MORE
WITH 3 INCH LOCAL RAINFALL POSSIBLE IN THE HEAVIEST BANDING.
AFTER A QUICK LOOK AT FLASH FLOOD GUIDANCE VALUES AND SEEING WE ARE
NOW IN SLIGHT RISK OF DAY 1 EXCESSIVE RAINFALL...DECIDED TO GO WITH
A FLOOD WATCH FROM 00Z TO 12Z TONIGHT ROUGHLY FROM KOKOMO TO TERRE
HAUTE AND SOUTH OF THAT LINE EXCEPT OUR VERY FAR SOUTHEAST...WHERE
FFG GUIDANCE IS HIGHER AND FORECASTED QPF A LITTLE LOWER.

FOR SUNDAY...EXPECT FALLING TEMPERATURES AS THE COLD FRONT MOVES
SOUTHEAST OF CENTRAL INDIANA. BUFKIT PARTIAL CANADIAN THICKNESS
TECHNIQUE SUGGESTS OUR NORTHWEST COUNTIES WILL SEE A FREEZING RAIN
AND SNOW MIX DURING THE MORNING WITH THE WINTRY MIX GRADUALLY
SETTLING SOUTHEAST DURING THE DAY EVENTUALLY BECOMING ALL SNOW AFTER
00Z MONDAY ACROSS ALL OF CENTRAL INDIANA. COULD BE MINOR ICE
ACCUMULATIONS MAINLY FROM KOKOMO TO TERRE HAUTE AND NORTHWEST AND
MINOR SNOW ACCUMULATION OF AN INCH OR LESS IN ABOUT THE SAME
CORRIDOR AS THE HEAVY RAIN TONIGHT. WILL GO WITH AN SPS TO COVER THE
WINTRY MIX AND POSSIBLE ICE.

FINALLY...PRECIPITATION SHOULD BE OVER AFTER 06Z MONDAY WITH
CLEARING AND SLIGHTLY BELOW NORMAL TEMPERATURES THAT WILL FEEL ALL
THE COLDER SINCE IT HAS BEEN SO MILD THE LAST FEW DAYS. EXCEPT MINOR
AND POSSIBLY MODERATE RIVER FLOODING ALONG AREA RIVERS NEXT WEEK.

&&

.LONG TERM /TUESDAY THROUGH SATURDAY/...

ISSUED AT 336 AM EST SAT JAN 12 2013

A BENIGN WEATHER PATTERN CAN BE EXPECTED FOR THE DURATION OF THE
EXTENDED PERIOD AS A COLD DRY AIRMASS SETTLES OVER CENTRAL INDIANA.
LATEST INITIALIZATION CONTINUES TO LEAVE OUT MENTION OF PRECIP OVER
THE NORTH ON WEDNESDAY AS AN UPPER LEVEL WAVE PASSES OVER THE GREAT
LAKES REGION.  WILL NOT DEVIATE FROM THAT SINCE THE EURO IS SHOWING
NO PRECIP...AND THE GFS ONLY HINTS AT SOME OVER NORTHERN INDIANA.
IN REGARD TO TEMPS...THIS WILL BE THE TRANSITION PERIOD BACK TO
WINTER AND AN EVEN MORE FRIGID PATTERN BEYOND THE LONG TERM
PERIOD.

&&

.AVIATION /DISCUSSION FOR THE 12/15Z TAF UPDATE/...

ISSUED AT 920 AM EST SAT JAN 12 2013

ONLY CHANGE WAS TO PUSH BACK MVFR CEILINGS ARRIVAL AT KBMG AND TWEAK
CURRENT CONDITIONS. PREVIOUS DISCUSSION FOLLOWS...

VFR CONDITIONS WILL QUICKLY DETERIORATE THROUGH THE COURSE OF THE
DAY AT ALL TAF SITES AS A COLD FRONT APPROACHES THE AREA. LOW AND
MID LEVEL CLOUDS WILL START INCREASING BY MID MORNING WITH THE
ONSET OF RAINFALL LATE THIS AFTERNOON AT KBMG...AND BY THIS
EVENING AT REMAINING TAF SITES. MVFR SHOULD BE THE PREVAILING
CATEGORY BY THAT TIME. RAIN WILL BECOME HEAVY OVERNIGHT...AND
VISIBILITIES AND CEILINGS ARE EXPECTED TO DETERIORATE EVEN FURTHER
WITH IFR CONDITIONS. ISOLATED THUNDERSTORMS COULD BE EMBEDDED THIS
AFTERNOON...BUT CONFIDENCE IS NOT HIGH ENOUGH TO INCLUDE MENTION
IN TAFS AT THIS TIME. NO WINTER WEATHER IS EXPECTED DURING THIS
TAF PERIOD...BUT IT WILL MOST LIKELY BE INTRODUCED WITH THE NEXT
TAF ISSUANCE.

WINDS WILL START OUT SOUTHWESTERLY AROUND 5 TO 10 KTS AND EVENTUALLY
COME AROUND TO THE NORTHWEST BY THE END OF THE TAF PERIOD WITH
SUSTAINED SPEEDS OF 10 TO 14 KTS.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH FROM THIS EVENING THROUGH SUNDAY MORNING FOR
INZ037>042-045>049-051>057-060>065-067>070.

&&

SYNOPSIS...KOCH
NEAR TERM...KOCH
SHORT TERM...KOCH
LONG TERM....TDUD
AVIATION...TDUD/CP
Hazardous weather outlook, Jan 12, 10:53 AM EST, 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1053 AM EST SAT JAN 12 2013

INZ021-028>031-035-036-043-044-131100-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-
VERMILLION-PARKE-
1053 AM EST SAT JAN 12 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT.

OUTLOOK: HEAVY RAIN IS EXPECTED TONIGHT WITH 1 TO 2 INCHES
POSSIBLE.

HAZARDS: HEAVY RAIN AND LOWLAND FLOODING ALONG WITH FLOODING ALONG
AREA CREEKS AND STREAMS.

TIMING: BETWEEN 8 PM TONIGHT AND 3 AM SUNDAY.

DISCUSSION: A WAVE OF LOW PRESSURE WILL LIFT NORTHEAST ACROSS
CENTRAL INDIANA TONIGHT ALONG A COLD FRONT. MOISTURE SURGING NORTH
OF THE FRONT ALONG WITH STRONG LIFT IN THE ATMOSPHERE WILL ALLOW
FOR WIDESPREAD RAIN...HEAVY AT TIMES AND LOWLAND FLOODING ALONG
WITH FLOODING OF AREA STREAMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

OUTLOOK: A LIGHT FREEZING RAIN...SLEET AND SNOW ACCUMULATION IS
POSSIBLE SUNDAY.

DISCUSSION: COLDER AIR WILL FILTER IN BEHIND A COLD FRONT THAT WILL
MOVE SOUTHEAST OF THE AREA ON SUNDAY. THIS WILL ALLOW FOR A WINTRY
MIX OF FREEZING RAIN...SLEET AND SNOW. MINOR FLOODING IS EXPECTED
ALONG THE WABASH RIVER EARLY AND MID NEXT WEEK ALONG WITH SOME
LINGERING FLOODING OF LOW LYING AREAS AND NEAR SMALL STREAMS ON
SUNDAY.

.SPOTTER INFORMATION STATEMENT...

RAINFALL REPORTS WILL BE APPRECIATED LATE THIS AFTERNOON THROUGH
SUNDAY MORNING. FREEZING RAIN...SLEET OR SNOW REPORTS WILL ALSO BE
APPRECIATED SUNDAY AND SUNDAY NIGHT.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

INZ064-065-071-072-131100-
BARTHOLOMEW-DECATUR-JACKSON-JENNINGS-
1053 AM EST SAT JAN 12 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT.

OUTLOOK: HEAVY RAIN IS EXPECTED TONIGHT WITH 1 TO 2 INCHES
LIKELY AND LOCAL AREAS OF 3 INCHES POSSIBLE. ISOLATED
THUNDERSTORMS ARE ALSO POSSIBLE THIS AFTERNOON AND TONIGHT.

HAZARDS: HEAVY RAIN AND LOWLAND FLOODING ALONG WITH FLOODING ALONG
AREA STREAMS. LIGHTNING.

TIMING: LIGHTNING FROM 5 PM TODAY TO 5 AM SUNDAY. HEAVY RAINFALL
AND FLOOD POTENTIAL WILL BE GREATEST BETWEEN 8 PM TONIGHT AND 5
AM SUNDAY.

DISCUSSION: A WAVE OF LOW PRESSURE WILL LIFT NORTHEAST ACROSS
CENTRAL INDIANA TONIGHT ALONG A COLD FRONT. MOISTURE SURGING NORTH
OF THE FRONT ALONG WITH STRONG LIFT IN THE ATMOSPHERE WILL ALLOW
FOR WIDESPREAD RAIN...HEAVY AT TIMES...ISOLATED THUNDERSTORMS AND
LOWLAND FLOODING ALONG WITH FLOODING OF AREA CREEKS AND STREAMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

OUTLOOK: THERE IS A CHANCE OF LIGHT SNOW SUNDAY NIGHT.

DISCUSSION: COLDER AIR WILL FILTER IN BEHIND A COLD FRONT THAT WILL
MOVE SOUTHEAST OF THE AREA ON SUNDAY. THIS WILL ALLOW FOR A CHANCE
OF LIGHT SNOW SUNDAY NIGHT. FLOODING IS EXPECTED ALONG AREA
RIVERS NEXT WEEK ALONG WITH SOME LINGERING FLOODING OF LOW LYING
AREAS AND NEAR SMALL STREAMS ON SUNDAY.

.SPOTTER INFORMATION STATEMENT...

RAINFALL REPORTS WILL BE APPRECIATED LATE THIS AFTERNOON THROUGH
SUNDAY MORNING.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

INZ037>042-045>049-051>057-060>063-067>070-131100-
BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-PUTNAM-HENDRICKS-
MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN-JOHNSON-SHELBY-RUSH-
SULLIVAN-GREENE-MONROE-BROWN-KNOX-DAVIESS-MARTIN-LAWRENCE-
1053 AM EST SAT JAN 12 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT.

OUTLOOK: HEAVY RAIN WITH ISOLATED THUNDERSTORMS ARE EXPECTED TONIGHT
WITH 1 TO 2 INCHES LIKELY AND LOCAL AREAS OF 3 INCHES POSSIBLE.

HAZARDS: HEAVY RAIN AND LOWLAND FLOODING ALONG WITH FLOODING ALONG
AREA STREAMS. LIGHTNING.

TIMING: BETWEEN 8 PM TONIGHT AND 5 AM SUNDAY.

DISCUSSION: A WAVE OF LOW PRESSURE WILL LIFT NORTHEAST ACROSS
CENTRAL INDIANA TONIGHT ALONG A COLD FRONT. MOISTURE SURGING NORTH
OF THE FRONT ALONG WITH STRONG LIFT IN THE ATMOSPHERE WILL ALLOW
FOR WIDESPREAD RAIN...HEAVY AT TIMES...ISOLATED THUNDERSTORMS AND
LOWLAND FLOODING ALONG WITH FLOODING OF AREA CREEKS AND STREAMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

OUTLOOK: A LIGHT FREEZING RAIN...SLEET AND SNOW ACCUMULATION IS
POSSIBLE SUNDAY.

DISCUSSION: COLDER AIR WILL FILTER IN BEHIND A COLD FRONT THAT WILL
MOVE SOUTHEAST OF THE AREA ON SUNDAY. THIS WILL ALLOW FOR A WINTRY
MIX OF FREEZING RAIN...SLEET AND SNOW BY AFTERNOON. FLOODING IS
EXPECTED ALONG AREA RIVERS NEXT WEEK ALONG WITH SOME LINGERING
FLOODING OF LOW LYING AREAS AND NEAR SMALL STREAMS ON SUNDAY.

.SPOTTER INFORMATION STATEMENT...

RAINFALL REPORTS WILL BE APPRECIATED LATE THIS AFTERNOON THROUGH
SUNDAY MORNING. FREEZING RAIN...SLEET OR SNOW REPORTS WILL ALSO BE
APPRECIATED SUNDAY AND SUNDAY NIGHT.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

RYAN

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 12, 3:44 AM ESTFlood WatchINDBartholomew, Boone, Brown, Clay, Clinton, Daviess and 28 more36 hr
Jan 12, 11:06 AM ESTRiver Flood WarningINDShelby3 days
Jan 12, 11:06 AM ESTRiver Flood WarningINDLawrence, Martin8 days
Jan 12, 11:06 AM ESTRiver Flood WarningINDLawrence, Martin8 days
Jan 12, 11:06 AM ESTRiver Flood WarningINDHamilton, Madison3 days
Jan 12, 11:06 AM ESTRiver Flood WarningINDParke, Vermillion, Vigo8 days

Nearby

River Flood Warnings in Indiana, 2013Every river flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.